Types of Drug-Induced Alopecia -
There are two main types of drug-induced hair loss:
- Anagen effluvium: the loss of actively growing hair, which usually occurs due to chemotherapy medications or overdose of arsenic, bismuth, thallium, boric acid, gold or colchicine
- Telogen effluvium: loss of resting or bulb hair, which is more common and can occur due to many different medications
Anagen effluvium typically occurs more quickly after the initiation of the medication, whereas telogen effluvium can take several months for the effects to become evident.
There are many medications that can cause hair loss in some individuals, without causing any problems in most other people. The reason that some medications cause you to lose your hair is that they are toxic to the hair follicles — the cells responsible for hair growth. When hair follicles become damaged, the normal cycle of hair growth is disrupted, which eventually leads to hair loss.
List of some medications that most commonly cause hair loss –
Blood thinners - The type of hair loss caused by anticoagulants is known as telogen effluvium, which is hair loss that can affect the entire scalp, rather than just a specific area.
Gout Medications - Allopurinol, a medication used to treat a form of arthritis known as gout, can also lead to telogen effluvium.
Beta Blockers -Beta blockers are medications that reduce the workload of your heart and help to lower blood pressure. Beta blockers are known to cause telogen effluvium.
Enzyme Inhibitors - Angiotensin-converting enzyme inhibitors, or ACE inhibitors, are another type of blood pressure medication. ACE inhibitors can lead to telogen effluvium.
Why is it happening?
Generally the drugs that cause hair loss do so because they interfere with the natural hair growth cycle. The problem occurs during the telogen phase (the resting phase of the hair growth cycle). Hair growth happens when hair is in the anagen phase. It remains in the phase for three to four years. Then it enters the telogen phase. During this phase, hair stops growing and this is the normal in the natural hair growth process.